LEONARDTOWN, MD (April 5, 2018) – The Maryland Poison Center and the Maryland Department of Health are warning the public of the danger of bleeding that can be linked to use of synthetic cannabinoids, also known as spice, K2, or fake weed.
The Maryland Poison Center at the University of Maryland School of Pharmacy was notified of a case in which a user of synthetic cannabinoids experienced bleeding and was hospitalized on April 3, 2018.
The symptoms in the Maryland case are similar to the description of dozens of cases in the Chicago region reported over the past three weeks to the Illinois Poison Center. Persons in the Chicago area reported recent use of synthetic cannabinoids prior to their illness. At least two of those cases have resulted in death. The condition is known as synthetic cannabinoid-associated coagulopathy.
In the Maryland case, the Maryland Poison Center became involved after a person in Central Maryland was hospitalized to treat bleeding and coagulation issues.
The Maryland Poison Center and the Maryland Department of Health have begun taking steps to notify the public, first responders and clinicians in the event that other cases arise in Maryland.
Clinical signs from the Illinois and Maryland cases include bruising, nosebleeds, bleeding of the gums, bleeding out of proportion to the level of injury, vomiting blood, blood in urine or stool, or excessively heavy menstrual bleeding and back pain.
“We’re warning people to not use synthetic cannabinoids,” says Bruce Anderson, PharmD, DABAT, executive director of the Maryland Poison Center. “While never safe, the recent increased risk of adverse effects such as synthetic cannabinoid-associated coagulopathy makes it critical for people to abstain.”
If anyone who has used synthetic cannabinoids develops significant unexplained bleeding, it is recommended they:
- Seek immediate medical care at a hospital.
- Contact the Maryland Poison Center at 800-222-1222.